Archive for Rational Mechanics and Analysis

, Volume 201, Issue 2, pp 465–500 | Cite as

On the Commutability of Homogenization and Linearization in Finite Elasticity

  • Stefan MüllerEmail author
  • Stefan Neukamm


We consider a family of non-convex integral functionals
$$\frac{1}{h^2}\int_\Omega W(x/\varepsilon,{\rm Id}+h\nabla g(x))\,\,{\rm d}x,\quad g\in W^{1,p}({\Omega};{\mathbb R}^n)$$
where W is a Carathéodory function periodic in its first variable, and non-degenerate in its second. We prove under suitable conditions that the Γ-limits corresponding to linearization (h → 0) and homogenization (\({\varepsilon\rightarrow 0}\)) commute, provided W is minimal at the identity and admits a quadratic Taylor expansion at the identity. Moreover, we show that the homogenized integrand, which is determined by a multi-cell homogenization formula, has a quadratic Taylor expansion with a quadratic term that is given by the homogenization of the second variation of W.


Strong Convergence Strong Topology Quadratic Domain Bound Lipschitz Domain Quadratic Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abeyaratne R., Triantafyllidis N.: An investigation of localization in a porous elastic material using homogenization theory. J. Appl. Mech. 51, 481–486 (1984)ADSCrossRefMathSciNetGoogle Scholar
  2. 2.
    Allaire G.: Homogenization and two-scale convergence. SIAM J. Math. Anal. 23(6), 1482–1518 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Baía M., Fonseca I.: The limit behavior of a family of variational multiscale problems. Indiana Univ. Math. J. 56(1), 1–50 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Braides A.: Homogenization of some almost periodic coercive functionals. Rend. Accad. Naz. Sci. Detta XL, V. Ser., Mem. Mat. 9, 313–322 (1985)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Braides, A., Defranceschi, A.: Homogenization of multiple integrals. Oxford Lecture Series in Mathematics and its Applications, vol. 12. Clarendon Press, Oxford, xiv, 1998Google Scholar
  6. 6.
    Braides A., Solci M., Vitali E.: A derivation of linear elastic energies from pair-interaction atomistic systems. Netw. Heterog. Media 2(3), 551–567 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Conti, S.: Low-energy deformations of thin elastic sheets: isometric embeddings and branching patterns. Habilitation thesis, Universität Leipzig (2003)Google Scholar
  8. 8.
    Dal Maso, G.: An introduction to Γ-convergence. Progress in Nonlinear Differential Equations and their Applications, vol. 8. Birkhäuser, Basel, xiv, 1993Google Scholar
  9. 9.
    Dal Maso G., Negri M., Percivale D.: Linearized elasticity as Γ-limit of finite elasticity. Set-Valued Analysis 10, 165–183 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Francfort G., Murat F.: Homogenization and optimal bounds in linear elasticity. Arch. Ration. Mech. Anal. 94, 307–334 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Francfort G., Murat F., Tartar L.: Homogenization of monotone operators in divergence form with x-dependent multivalued graphs. Ann. Mat. Pura Appl. 4, 631–652 (2009)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Friesecke G., James R.D., Müller S.: A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity. Commun. Pure Appl. Math. 55(11), 1461–1506 (2002)zbMATHCrossRefGoogle Scholar
  13. 13.
    Geymonat G., Müller S., Triantafyllidis N.: Homogenization of nonlinearly elastic materials, microscopic bifurcation and macroscopic loss of rank-one convexity. Arch. Ration. Mech. Anal. 122(3), 231–290 (1993)zbMATHCrossRefGoogle Scholar
  14. 14.
    LeDret H., Raoult A.: The nonlinear membrane model as a variational limit of nonlinear three-dimensional elasticity. J. Math. Pure Appl. 73, 549–578 (1995)MathSciNetGoogle Scholar
  15. 15.
    Marcellini P.: Periodic solutions and homogenization of nonlinear variational problems. Ann. Mat. Pura Appl. IV. Ser. 117, 139–152 (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Müller S.: Homogenization of nonconvex integral functionals and cellular elastic materials. Arch. Ration. Mech. Anal. 99, 189–212 (1987)zbMATHCrossRefGoogle Scholar
  17. 17.
    Neukamm, S.: Homogenization, linearization and dimension reduction in elasticity with variational methods. Ph.D. thesis, Technische Universität München (2010)Google Scholar
  18. 18.
    Olejnik O., Shamaev A., Yosifyan G.: Problèmes d’homogénéisation pour le système de l’élasticité linéaire à coefficients oscillant non-uniformément. (Problems of homogenization for linear elasticity system with non-uniformly oscillating coefficients). C. R. Acad. Sci. Paris Sér. I. 298, 273–276 (1984)zbMATHGoogle Scholar
  19. 19.
    Schmidt B.: On the derivation of linear elasticity from atomistic models. Netw. Heterog. Media 4(4), 789–812 (2009). doi: 10.3934/nhm.2009.4.789 zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Tartar, L.: Cours peccot au collège de france. Paris, 1977Google Scholar
  21. 21.
    Tartar, L.: The general theory of homogenization. A personalized introduction. Lecture Notes of the Unione Matematica Italiana, vol. 7. Springer, Berlin, xvii 2009Google Scholar
  22. 22.
    Triantafyllidis N., Maker B.: On the comparison between microscopic and macroscopic instability mechanisms in a class of fiber-reinforced composites. J. Appl. Mech. 52, 794–800 (1985)ADSzbMATHCrossRefGoogle Scholar
  23. 23.
    Zhang K.: Quasiconvex functions, SO(n) and two elastic wells. Ann. Inst. Henri Poincaré Anal. Non Linéaire 14(6), 759–785 (1997)ADSzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.Hausdorff Center for Mathematics, Institute for Applied MathematicsUniversität BonnBonnGermany
  2. 2.Zentrum Mathematik/M6Technische Universität MünchenGarching bei MünchenGermany
  3. 3.Max Planck Institute for Mathematics in the SciencesLeipzigGermany

Personalised recommendations